AUDIENCE: Pharmacy, Primary Care
ISSUE: FDA notified health professionals and their medical care organizations that it is requiring the manufacturers of all approved testosterone products to include a warning in the drug labeling about the risk of blood clots in the veins, also known as venous thromboembolism (VTE), including deep vein thrombosis (DVT) and pulmonary embolism (PE).
BACKGROUND: The risk of venous blood clots as a possible consequence of polycythemia is already included in the labeling of testosterone products. Because there have been postmarket reports of venous blood clots unrelated to polycythemia, FDA is requiring a change to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots, to ensure this risk is described consistently in the labeling of all approved testosterone products.
RECOMMENDATION: Note - This new warning, a class labeling change, is not related to an ongoing FDA evaluation of the possible risk of stroke, heart attack, and death in patients taking testosterone products. FDA is currently evaluating the potential risk of these cardiovascular events, which are related to blood clots in the arteries and are described in a January 31, 2014 MedWatch Safety Alert.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[06/20/2014 - FDA/CDER Statement]